Hail, Thayer
- When
- April 29, 5:25 PM CST to 5:30 PM CST
- Where
- Thayer County, 0.69 mi S of Hubbell to 2.23 mi ESE of Hubbell
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 40.010, -97.500
A surface front draped across the region was the focus for convective development across eastern portions of South Central Nebraska. These early to mid evening thunderstorms developed as a mid level disturbance crossed the region, and a narrow band of instability nosing in from the south allowed for some thunderstorms to become strong to severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A surface front draped across the region was the focus for convective development across eastern portions of South Central Nebraska. These early to mid evening thunderstorms developed as a mid level disturbance crossed the region, and a narrow band of instability nosing in from the south allowed for some thunderstorms to become strong to severe. Hardest hit was Thayer County, which saw thunderstorms dropping anywhere from quarter to golfball size hail, and heavy rain of 1 to 2 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 29, 1:45 PM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 245 PM CDT THU APR 29 2010 .SHORT TERM...TONIGHT THROUGH 12Z SATURDAY. THE MAIN CONCERNS WILL BE THE CHANCE OF SHOWERS/THUNDERSTORMS TONIGHT AND FRIDAY. AFTERNOON SURFACE ANALYSIS PLACED A FRONTAL BOUNDARY FROM EASTERN NEBRASKA SOUTHWARD INTO CENTRAL AND SOUTHWEST KANSAS. THE FRONT IS EXPECTED TO BE THE PRIMARY FOCUS FOR STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THE EVENING. BEHIND THE FRONT...A MID LEVEL WAVE WILL HELP GENERATE A SECONDARY AREA OF CONVECTION ACROSS PARTS OF CENTRAL NEBRASKA INTO NORTH CENTRAL KANSAS. THE INSTABILITY AXIS ASSOCIATED WITH THE SOUTHERN FRONTAL BOUNDARY COULD CLIP THE FAR SOUTH AND EAST PART OF THE FORECAST AREA THIS EVENING...WHILE AREAS BEHIND THE FRONT WILL HAVE MUCH LESS INSTABILITY AVAILABLE. THIS SHOULD KEEP THE PRIMARY SEVERE WEATHER THREAT LOCATED SOUTH AND EAST OF A LINE FROM ROUGHLY OSCEOLA TO OSBORNE...THOUGH AN ISOLATED STRONG STORM CANNOT BE RULED OUT FARTHER NORTH AND WEST. THE MID LEVEL DEFORMATION ZONE IS SLOW TO MOVE EAST TONIGHT...AND HAVE KEPT A CHANCE OF SHOWERS/ISOLATED THUNDERSTORMS IN THE FORECAST THROUGH THE OVERNIGHT HOURS. FRIDAY IS POTENTIALLY LOOKING WETTER THAN IT DID 24 HOURS AGO WITH THE 12Z NAM/GFS BOTH BRINGING ACROSS ANOTHER MID LEVEL WAVE. INSTABILITY IS NOT VERY HIGH WITH MUCAPE VALUES OF ONLY 100-300 J/KG. DEBATED ADDING ISOLATED THUNDERSTORMS TO THE GRIDS...BUT DECIDED TO JUST GO WITH SHOWERS FOR NOW SINCE THE THUNDERSTORM CHANCES APPEAR TO BE QUITE LIMITED. HAVE BOOSTED POPS ON FRIDAY INTO THE 40 PERCENT RANGE ACROSS THE CENTRAL AND EAST...BUT DID NOT WANT TO GO TOO HIGH SINCE THE 12Z ECMWF ALSO SHOWS THE WAVE PASSING...BUT HAS LESSER QPF ASSOCIATED WITH IT. HIGH TEMPERATURES ON FRIDAY WERE ALSO COOLED A BIT WITH MORE CLOUDS IN THE FORECAST. WILL AIM FOR HIGHS IN THE LOWER 60S. A FEW SHOWERS COULD LINGER IN THE EAST FRIDAY EVENING....BUT CONFIDENCE IS NOT HIGH ENOUGH IN THAT TO INTRODUCE POPS AT THIS POINT. .LONG TERM...12Z SATURDAY THROUGH THURSDAY. FOCUS IN ON PRECIPITATION CHANCES LATE IN THE WEEKEND/EARLY NEXT WEEK AND TEMPERATURES THROUGH THE PERIOD. THE AREA WILL FIND ITSELF IN BETWEEN THE TWO MAIN WEATHER SYSTEMS OF INTEREST ON SATURDAY. A LONGWAVE TROUGH WILL CONTINUE TO ENCOMPASS MUCH OF THE CENTRAL AND WESTERN CONUS...BUT THE TWO EMBEDDED CIRCULATION CENTERS WILL SPLIT THE AREA TO THE NORTH AND SOUTH...WITH MAIN UPPER LOW CENTER OVER THE NORTHERN PLAINS/UPPER MIDWEST INTO SOUTHERN CANADA AND ANOTHER SHORTWAVE EJECTING NORTHEAST OUT OF THE BASE OF THE TROUGH REMAINING TO THE SOUTHEAST ACROSS THE SOUTHERN PLAINS AND SOUTHEAST KANSAS INTO MO. DRY CONDITIONS EXPECTED FOR THE CWA SATURDAY AND SATURDAY NIGHT IN BETWEEN THESE WAVES...AND WESTERLY DOWNSLOPING WINDS WILL HELP TEMPS CLIMB INTO THE LOWER TO MID 60S FOR HIGHS. A BIT OF A MESSY UPPER-LEVEL PATTERN PREVAILS INTO SUNDAY AS LONGWAVE TROUGH REMAINS IN PLACE OVER THE CENTRAL CONUS...WITH A FEW EMBEDDED LOWS/SHORTWAVES OF INTEREST. MID-LEVEL FORCING INCREASES ACROSS THE AREA SUNDAY AND SUNDAY NIGHT AHEAD OF SOME SHORTWAVE ENERGY LIFTING OUT OF THE CENTRAL ROCKIES. THE SURFACE PATTERN IS ALSO SOMEWHAT CONVOLUTED DUE TO THE INTERACTION BETWEEN VARIOUS UPPER WAVES...BUT EXPECT A SURFACE BOUNDARY TO LIE SOMEWHERE ACROSS NE OR KS AS MAIN MID/UPPER CIRCULATION OVER THE NORTHERN PLAINS/UPPER MIDWEST DRIVES NORTHERLY WINDS FROM THE NORTHERN PLAINS INTO KS OR NE...WHILE THE CYCLONIC CIRCULATION AROUND A DEEPENING SURFACE LOW OVER THE TX PANHANDLE BRINGS SOUTHERLY WINDS INTO KS AND POSSIBLY AS FAR NORTH AS SOUTHERN NE. EXACTLY WHERE THE BOUNDARY DIVIDING THESE NORTHERLY AND SOUTHERLY WINDS SETS UP IS STILL UNCERTAIN....BUT IT MAY AUGMENT THE MID-LEVEL FORCING TO PROVIDE A BETTER CHANCE FOR SOME SHOWERS AND THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. MOISTURE AND RESULTANT INSTABILITY IS EXPECTED TO BE LIMITED...BUT LIKELY ENOUGH TO SUPPORT AT LEAST SOME THUNDER PARTICULARLY ACROSS THE SOUTH/SOUTHEAST CWA. A FEW SHOWERS MAY LINGER INTO MONDAY AS THE MID/UPPER TROUGH AXIS CONTINUES TO SLIDE ACROSS...BUT WILL SEE INCREASING SUBSIDENCE BY MONDAY EVENING AS THE TROUGH AXIS PRESSES EAST OF THE AREA...AND WILL DRY THINGS OUT ACCORDINGLY. CONCERNING TEMPS...CLOUDS/PRECIP WILL LIKELY HOLD HIGHS IN THE LOWER/MID 60S IN MOST AREAS ON SUNDAY...BUT WILL START TO SEE A REBOUND ON MONDAY AS HEIGHTS BEGIN TO RISE IN WAKE OF THE DEPARTING TROUGH. MAINTAINED A DRY FORECAST FOR THE REMAINDER OF THE PERIOD...ALTHOUGH NOT COMPLETELY SOLD ON THIS IDEA. THE UPPER FLOW TRANSITIONS TO ZONAL TO SOUTHWESTERLY TUESDAY AND WEDNESDAY...LEADING TO WARMING TEMPS DURING THIS TIME. AN UPPER WAVE RIDING ACROSS THE NORTHERN PLAINS/SOUTHERN CANADA SENDS A FRONT SOUTH TUESDAY OR TUESDAY NIGHT...BUT MOISTURE AVAILABILITY IS STILL IN QUESTION AND CONSIDERING THIS ALONG WITH THE LACK OF ANY UPPER FORCING THIS FAR SOUTH...DECIDED TO KEEP THINGS DRY AT LEAST FOR THE TIME BEING BUT THIS WILL NEED TO BE WATCHED. THE OTHER CONCERN IS WEDNESDAY NIGHT OR THURSDAY AS VARIOUS MODELS SHOW A FAST-MOVING SHORTWAVE POSSIBLY LIFTING OUT OF THE ROCKIES. AGAIN...WASN/T QUITE READY TO THROW IN POPS AT THIS JUNCTURE BUT ANOTHER PERIOD TO KEEP AN EYE ON. && .AVIATION...18Z TAF. THE PRIMARY CONCERN WILL BE THE CHANCE OF SHOWERS/THUNDERSTORMS. A PASSING FRONTAL BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT. THIS ACTIVITY SHOULD BE WELL SOUTH AND EAST OF KGRI...HOWEVER ADDITIONAL SHOWERS/ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL NEBRASKA AS AN UPPER TROUGH MOVES THROUGH LATER TONIGHT. THIS SHOULD KEEP IT DRY AT KGRI THROUGH MOST OF THE AFTERNOON...BUT THE RAIN CHANCES SHOULD INCREASE THIS EVENING. WILL CARRY A TEMPO GROUP FOR SHOWERS THIS EVENING THOUGH ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE. DID NOT WANT TO OVERSTATE THE CASE FOR THUNDERSTORMS IN THE TAF IN A TEMPO GROUP...AND SINCE PROB GROUPS ARE NOT ALLOWED IN THE FIRST 9 HOURS OF THE TAF...THE HINT FOR THUNDERSTORMS AT KGRI WILL BE FOUND IN CB MENTIONED ALONG WITH THE CLOUD GROUP THIS EVENING. CEILINGS WILL GRADUALLY LOWER WITH THE RAIN AND COULD GET STUCK IN THE MVFR RANGE OVERNIGHT INTO FRIDAY MORNING. ANOTHER UPPER TROUGH WILL APPROACH ON FRIDAY WITH ANOTHER CHANCE OF SHOWERS LATE IN THE PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && CK/KB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 539 PM CDT THU APR 29 2010 KSZ005-006-017-NEZ039>041-046>049-060>064-072>076-082>085-301200- PHILLIPS-SMITH-ROOKS-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK- POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY- ADAMS-CLAY-FURNAS-HARLAN-FRANKLIN-WEBSTER- 539 PM CDT THU APR 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA NORTHWEST OF A GENEVA TO NELSON LINE...AS WELL AS FOR PORTIONS OF NORTH CENTRAL KANSAS NORTHWEST OF A MANKATO TO OSBORNE LINE. .DAY ONE...TONIGHT. AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE THIS EVENING...PRIMARILY AFTER 8 PM...WITH THE MOST LIKELY THREAT BEING HAIL TO THE SIZE OF NICKELS...AND GUSTY WINDS TO 50 MPH. THE STRONGEST AND POTENTIALLY SEVERE THUNDERSTORMS WILL MOST LIKELY BE CONFINED TO THE SOUTHEAST OF THIS GENEVA...NELSON...MANKATO...OSBORNE LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE CHANCE FOR THUNDERSTORMS RETURNS TO THE OUTLOOK AREA SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ007-018-019-NEZ077-086-087-301200- JEWELL-OSBORNE-MITCHELL-FILLMORE-NUCKOLLS-THAYER- 539 PM CDT THU APR 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA ALONG AND SOUTHEAST OF A GENEVA TO NELSON LINE...AS WELL AS FOR PORTIONS OF NORTH CENTRAL KANSAS ALONG AND SOUTHEAST OF A MANKATO TO OSBORNE LINE. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING HOURS...THE PRIMARY THREAT WILL BE LARGE HAIL TO THE SIZE OF SILVER DOLLARS...DAMAGING WINDS OF 60 MPH...AND LOCALLY HEAVY RAINFALL. THERE IS ALSO A SLIGHT CHANCE OF AN ISOLATED TORNADO PRIMARILY TO THE SOUTHEAST OF A HEBRON NEBRASKA...TO BELOIT KANSAS LINE. THUNDERSTORMS WILL LINGER AFTER MIDNIGHT...HOWEVER THEY ARE NOT EXPECTED TO BE AS STRONG. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE CHANCE FOR THUNDERSTORMS RETURNS TO THE OUTLOOK AREA SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING ACROSS PORTIONS OF THE AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
The Grand Island radar (KUEX), 87 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220061, 220062, 220063, 220064, 220065.